MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC ORBIT GALAXY DETACHABLE COIL SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC ORBIT GALAXY DETACHABLE COIL SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CF0308
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional product code: krd/hcg.(b)(4).Device was returned for analysis; however, the analysis has not yet been completed.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by a healthcare professional, during coil embolization for endovascular abdominal aortic aneurysm repair at the left internal iliac artery, an orbit galaxy complex fill coil (640cf0308/ 17468434) failed to detach.The physician tried to place coil to the target lesion with a syringe ii.However the coil could not be deployed although the pressure of the syringe was applied several times.The syringe was replaced with another one, but the coil could not be deployed.The coil was replaced with another one (same size, different lot#), and the procedure was successfully completed without further issues or delay.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to or after the event.No unintended detachment was observed in the vessel or in the microcatheter.The patient vessel was mildly tortuous and mildly calcified.It was reported that the product would be returned for investigation.No further information was available.
 
Additional Manufacturer Narrative
Conclusion: as reported by a healthcare professional, during coil embolization for endovascular abdominal aortic aneurysm repair at the left internal iliac artery, an orbit galaxy complex fill coil (640cf0308/ 17468434) failed to detach.The physician tried to place the coil to the target lesion with a syringe ii.However the coil could not be deployed although the pressure of the syringe was applied several times.The syringe was replaced with another one, but the coil could not be deployed.The coil was replaced with another one (same size, different lot#), and the procedure was successfully completed without further issues or delay.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to or after the event.No unintended detachment was observed in the vessel or in the microcatheter.The patient vessel was mildly tortuous and mildly calcified.No further information was available.A non-sterile orbit galaxy cmplx fill coil 3x8 was received coiled inside of a plastic bag.The hypo tube was found broken at 65.5cm from the proximal end of hub.The rest of the device was not returned for evaluation.The hypotube was inspected under microscope and the edge of the broken section show evidence that it was kinked before it was broken.The functional test cannot be performed since the hypotube was found broken.A review of the manufacturing documentation associated with this lot 17468434 presented no issues during the manufacturing process that can be related to the reported complaint.The coil failure to detach could not be evaluated since the hypotube was found broken.The root cause of the failure to detach could not be determined; however, procedural/handling factors may have contributed to the event.The broken condition noted on the hypotube was apparently caused by applying excessive force on the device, but it could not be conclusively determined.The hypotube damage occurred during post-procedure handling since it was reported that the device did not appear damaged after the failure to detach event.This defect could not be related to the manufacturing process and procedural factors appear to have contributed to have this damage.Neither the analysis nor the dhr suggest that the failure reported could be related to the manufacturing process.Additionally inspections are in place that prevents this kind of failure from leaving the facility.No corrective action will be taken at this time.

Brand Name
ORBIT GALAXY DETACHABLE COIL SYSTEM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA
MDR Report Key6138046
Report Number3008264254-2016-00084
Device Sequence Number10959279
Product Code HCG
UDI-Device Identifier10886704030225
UDI-Public(01)10886704030225(17)180331(10)17468434
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Catalogue Number640CF0308
Device Lot Number17468434
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/01/2016
Supplement Report FDA Received Date12/19/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYRINGE II
Patient Age73 YR